Georgia, 2022

Damaging Winds in Georgia, August 15, 2022

August 15, 2022 · NWS FFC · 2 events in 2 counties and zones

Hold.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Hold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 15, 2:10 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 15, 2:10 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
310 PM EDT Mon Aug 15 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

The primary focus through this evening will be the potential for
isolated to scattered thunderstorms ahead of an incoming surface
front. A few showers have begun to develop, and additional
convective development will continue late this afternoon into
early evening with favored areas mainly along and south of the
I-20 corridor. While coverage will likely not be all that high,
the Storm Prediction Center maintains a Marginal Risk across the
majority of the CWA through this period for an isolated severe
risk through late evening. Analyzed SBCAPE has built to 2000-3000
J/kg this afternoon, supportive of possible more robust convective
development. While higher values of deep layer bulk shear will
remain northeast of our area, 20-30 kts could provide sufficient
for an isolated damaging wind threat. Some degree of shower and
thunderstorm activity will translate southward into Middle Georgia
through midnight or so before diminishing.

Tuesday will bring a quieter and drier interim day in the wake of
the weak cold front that will linger just south of the southern
fringe of the forecast area. Thus, PoPs will be virtually nil for
most of the area with perhaps an isolated shower or storm nearer the
front in far southeast CWA. High temperatures will warm to near
seasonal normals.

RW

.LONG TERM /Wednesday through Monday/...

Beginning the long term period, troughing will be over the eastern
US, continuing the NW flow pattern into Wednesday and Thursday. The
front will continue to be draped across central and southern
Georgia and with this comes moisture funneling into north Georgia
which will increase our PoPs and start to lower our temps into the
80s across north and central Georgia.

Starting Friday a low sets up over the northern MS valley, which
will keep troughing over the eastern US, but funnel moisture in from
the gulf from the SW.  The front at this point in the long term
period will still be draped across our area which along with the
upper level moisture will increase our PoPs through the rest of the
period. With this moisture, temps look to stay in the low to mid 80s
across north and central Georgia making for a pleasant week
temperature wise.

With this moisture, comes a heavy rainfall and flooding concern for
the extended period.  WPC's QPF gives us 3-4" of precip through the
next 7 days which is due to the amount of moisture funneling in and
the trough setup. Localized flash flooding may be possible with
these values in addition to PWATs over 2" across the area.  The
severe threat remains to be seen at this time but as always
thunderstorms with gusty winds, frequent lightning, and heavy
rainfall are expected each afternoon.

Hernandez

&&

.AVIATION...
18Z Update...
VFR conditions are largely expected through the TAF period. Sct cu
in the 3500-5000 ft range will persist through the evening. A
frontal boundary will increase chance for iso to sct shra/tsra
mainly after 22Z for areas near and south of ATL with threat
ending by around 01-02Z at ATL and 03-05Z at MCN/CSG. There is a
slight potential for patchy lower cigs of MVFR to perhaps IFR,
mainly at AHN, Tuesday morning. SW winds will persist through this
evening at 6-12 kts with a few gusts over 15 kts possible.
Direction becomes NW by Tuesday morning with NE at AHN at speeds
4-8 kts.

//ATL Confidence...18Z Update...
Medium confidence on Tuesday morning low cig potential and on
TSRA coverage this evening.
High confidence on all else.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  87  68  80 /  30  10  20  40
Atlanta         69  89  69  84 /  30  10  20  50
Blairsville     61  82  62  75 /   5  10  30  60
Cartersville    67  87  68  81 /  10   5  20  50
Columbus        72  93  71  91 /  40  10   5  40
Gainesville     67  87  67  78 /  10  10  20  50
Macon           71  93  70  89 /  30  10  10  40
Rome            69  90  69  83 /   5  10  20  50
Peachtree City  68  90  68  85 /  30   5  10  50
Vidalia         72  92  71  89 /  30  30  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Hernandez
AVIATION...RW
Hazardous weather outlook, Aug 15, 10:29 AM EST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1129 AM EDT Mon Aug 15 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1129 AM EDT Mon Aug 15 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon
into evening as a front pushes southward across the area. Some
strong and isolated severe storms are possible with the main
threats of strong to damaging winds, hail, frequent lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms are possible across Georgia Tuesday
afternoon with more widespread thunderstorms possible Wednesday
through Sunday. The primary storm threats will be heavy rainfall,
frequent lightning, and gusty winds. Widespread severe weather is
not expected but some strong to isolated severe storms could
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 15, 5:24 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
624 PM EDT Mon Aug 15 2022

GAZ061-072-073-082>084-152300-
Wilkinson GA-Hancock GA-Baldwin GA-Bibb GA-Jones GA-Twiggs GA-
624 PM EDT Mon Aug 15 2022

...Strong thunderstorms will impact portions of southern Baldwin,
northwestern Wilkinson, central Bibb, northern Twiggs and
southeastern Jones Counties through 700 PM EDT...

At 623 PM EDT, a line of strong thunderstorms was along a line
extending from Haddock to near Skipperton, and moving east at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Macon, Milledgeville, Jeffersonville, Irwinton, Gordon, Ivey,
McIntyre, Payne, Midway-Hardwick, Payne City, Marion, Postell,
Allenwood, Mountain Springs, Griswoldville, Skipperton, Hardwick,
Browns Crossing, James and Coopers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3308 8301 3308 8305 3306 8304 3302 8307
      3299 8305 3297 8306 3297 8307 3295 8307
      3291 8305 3264 8337 3272 8380 3274 8382
      3308 8342 3309 8299
TIME...MOT...LOC 2223Z 274DEG 29KT 3303 8342 3278 8371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 15, 5:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
644 PM EDT Mon Aug 15 2022

GAZ067-069-079-152315-
Upson GA-Meriwether GA-Talbot GA-
644 PM EDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of southeastern
Meriwether, central Upson and northeastern Talbot Counties through
715 PM EDT...

At 643 PM EDT, a strong thunderstorm was near Sprewell Bluff State
Park, or 7 miles southwest of Thomaston, moving south at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Thomaston, Manchester, Woodland, Sunset Village, Lincoln Park, Po
Biddy Crossroads, Sprewell Bluff State Park, Crest, Pleasant Hill,
Sunnyside, Prattsburg, Big Lazer Creek Wma and Hannahs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3298 8438 3275 8422 3273 8426 3274 8427
      3274 8429 3273 8429 3273 8431 3272 8434
      3270 8434 3264 8449 3290 8462
TIME...MOT...LOC 2243Z 338DEG 13KT 3283 8442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 15, 5:45 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
645 PM EDT Mon Aug 15 2022

GAZ030-041-152315-
Polk GA-Haralson GA-
645 PM EDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of Haralson and
southern Polk Counties through 715 PM EDT...

At 645 PM EDT, a strong thunderstorm was near Esom Hill, or 7 miles
southwest of Cedartown, moving east at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cedartown, Buchanan, Draketown, Felton, Antioch and Eubank Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3401 8536 3397 8497 3395 8498 3395 8505
      3390 8505 3390 8504 3381 8504 3381 8505
      3372 8505 3382 8537 3393 8539
TIME...MOT...LOC 2245Z 284DEG 25KT 3391 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 54 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Upson

When
August 15, 5:55 PM EST to 5:57 PM EST
Where
Upson County, 1.84 mi SSW of Hannah Mill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.906, -84.364

Downed tree blocking both lanes of Hwy 74 west of Thomaston near Baker Britt Rd and Potato Creek.

Thunderstorm Wind, Talbot

When
August 15, 6:03 PM EST to 6:05 PM EST
Where
Talbot County, 2.71 mi SE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.770, -84.470

Report of multiple trees with powerlines down along Sunrise Rd near the intersections of Bunkham Rd and Fallin Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052543, 1052544.